fbpx
Dallas, TX
Saturday, December 3, 2022
52°
English Español

Social

Fine Print

English Español

Overdose Prevention Director Warns of New Synthetic Opioid

Featured, National

Isotonitazene | Image by Ridgeview Hospital

Donate to Dallas Express to Keep it Free

A new synthetic opioid deadlier than any other opioid has surfaced in recent years. One man is raising awareness of the drug, called isotonitazene, to help others.

“Isotonitazenes are becoming increasingly relevant because this is a new substance that is going to take the lives of unsuspecting people,” said Philip Van Guilder, the director of community affairs and overdose prevention at Greenhouse Treatment Center to The Dallas Express. “It is a psychoactive opioid that’s 100-1,000 times stronger than morphine and 20-100 times stronger than Fentanyl. Two milligrams of Fentanyl is fatal, and it’s pretty scary to think about the number of fatal overdoses two milligrams of isotonitazene will cause.”

Isotonitazene, which can be in powder or pill form, first appeared on the illicit synthetic drug market in April 2019, as demonstrated by its discovery as the cause of drug seizures.

Now, isotonitazene use is slowly spreading through the U.S. In the first seven months of 2020, isotonitazene was involved in at least 40 fatal synthetic opioid overdose deaths, according to a study published in the National Library of Medicine.

However, according to Van Guilder, the total number of deaths caused by isotonitazene is still lower than Fentanyl.

“At the moment, deaths from isotonitazene, or any other ‘nitazene’ derivative, are exponentially less than the number of deaths we see from Fentanyl,” he said. “Preliminary data shows that out of 107,622 overdose deaths in 2021, fentanyl was responsible for 71,238, or 66%.”

He added, “The number of confirmed deaths due to nitazenes run in the hundreds, but because isotonitazene is not typically included in laboratory analyses, there’s a possibility the number of deaths have been undercounted.”

Van Guilder has experienced firsthand how dangerous opioids can be. His son overdosed while using opioids in 2020 but was saved by Naloxone (Narcan). The close-call incident prompted Van Guilder to become a naloxone administration trainer and an advocate to help others overcome drug addiction.

“I say this as a parent who has had to revive their own child: stay involved,” Van Guilder insisted. “I can guarantee you that many parents right now do not know that a blue heart emoji can actually mean asking for meth or that a snowflake emoji can mean asking for cocaine. For all they know, their kid could be texting a drug order on Snapchat, Instagram, or one of the encrypted messaging apps right at the dinner table, and no one would be the wiser.”

Van Guilder adds that naloxone is available without a prescription in all 50 states and that practically every state has a free-naloxone effort. He advises that everyone be educated in naloxone delivery and carry the overdose-reversing medicine in their handbag or duffel bag.

“Naloxone does work in the event of an isotonitazene overdose because the drug activates the same receptors that traditional opioids do,” he said. “I carry multiple doses with me all the time because you truly never know when you’d need it.”

Preliminary data from the National Center for Health Statistics shows an estimated 100,306 drug overdose deaths occurred in the United States during the 12 months ending in April 2021, up 28.5% from the 78,056 deaths the year before.

We welcome and appreciate comments on The Dallas Express as part of a healthy dialogue. We do ask that you be kind. Kind to each other and to everyone else in your comments. For more information, please refer to our Complete Comment Moderation Policy.

Subscribe to Comments
Notify of
guest

0 Comments
Inline Feedbacks
View all comments